Tornadoes · United States · Missouri · 2016

EF2 tornado, Bourbon, Missouri, May 11, 2016

This EF2 tornado ran 4.4 miles across Crawford County on May 11, 2016, touching down at 8:15 PM CDT and reaching 700 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 11, 2016
Touchdown
8:15 PM CDT (01:15 UTC)
Lifted
8:28 PM CDT (01:28 UTC)
On the ground
13 minutes
Path length
4.4 miles (7.1 km)
Path width
700 yards (640 m)
Deaths
0
Injuries
0
County
Crawford County
Touchdown point
38.124, -91.203
Lift-off point
38.174, -91.151
Record number
1605111915-01

The damage survey

32 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening. The most costly damage occurred from a pair of supercells that dropped baseball to softball size hail across St. Charles County Missouri and produced severe wind gusts in St. Louis County and the City of St. Louis around the lunch hour. There were also a few reports of flash flooding with these storms.

A tornado touched down along Highway N, 3 miles south-southeast of Bourbon at 8:15 PM CDT causing significant tree damage. A convergent pattern to the uprooted trees was apparent in this location with the rating of EF-1. The tornado continued northeast causing additional tree damage along Plum Tree Road that was rated|EF-0 and EF-1. It strengthened just to the southwest of Rock Road, directly hitting a single story house. It appears the roof was lifted off the house and then the walls collapsed. Significant tree damage, including splitting, topping was noted along Rock Road. The damage in this area was rated EF-2 with maximum winds of 130 MPH.|Debris from the house, including receipts and roofing, were found up to 2.5 miles to the northeast. The tornado continued northeast, but weakened some as it encountered the next residence along Highway FF. Several outbuildings were destroyed at this location, along with roof and chimney damage to the main residence. This damage was rated EF-1. The tornado crossed the highway and entered a quarry where several buildings suffered roof damage. The tornado|strengthened one last time south of Sullivan before dissipating. Hundreds of trees were snapped, twisted and uprooted on a large farm with a very distinct swirling motion observed near the main residence. This damage was rated EF-2 due to the complete leveling of the forest in this location. The tornado quickly dissipated|3 miles southeast of Sullivan before Highway D at 8:28 PM CDT. The county sheriff flew in a helicopter along the path of the tornado, reporting that a total of eight houses were damaged, one destroyed. Overall the tornado was rated EF2 with a path length of 4.43 miles and a max path width of 700 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS LSX issued a tornado warning for this county at 01:15 UTC, 0 minutes before the tornado touched down, in force until 01:45 UTC.

The county was under a severe thunderstorm watch, issued at 23:30 UTC and running to 06:44 UTC.

Issued (UTC)ExpiredProductOffice
22:18 UTC22:45 UTCSevere Thunderstorm WarningLSX
23:30 UTC06:44 UTCSevere Thunderstorm WatchLSX
01:03 UTC01:45 UTCSevere Thunderstorm WarningLSX
01:15 UTC01:45 UTCTornado WarningLSX
01:45 UTC02:30 UTCSevere Thunderstorm WarningLSX
02:18 UTC08:15 UTCFlash Flood WarningLSX
02:29 UTC03:30 UTCSevere Thunderstorm WarningLSX
03:31 UTC04:30 UTCSevere Thunderstorm WarningLSX
04:51 UTC10:45 UTCFlash Flood WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 11, 6:53 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 11, 6:53 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
653 PM CDT WED MAY 11 2016

.UPDATE...
Issued at 514 PM CDT Wed May 11 2016

Have canceled SVR Watch in the cold pool in the wake of the
earlier convection. Ample insolation has allowed destabilization
across portions of central MO newd into west central IL. This area
is being monitored for severe potential and based on rapid growth
this morning, would expect strong/severe to develop shortly.
Trends will continue to be monitored and updated as soon as
possible as needed.

Tilly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 308 PM CDT Wed May 11 2016

Sfc low continues to lift newd thru the area this afternoon. The
wrmfnt will slowly lift along with it, bringing a very unstable
airmass with it. While ongoing severe TSRA continue to push ewd in
IL, area across central MO continues to destabilize. This area
will become the focus for the next round of storms late this
afternoon thru the evening.

Guidance has room for improvement in the evolution for the
remainder of this event. Believe the NAM Nest, NSSL WRF and local
4km WRF are currently handling it best.

Environment over much of MO is recovering well ahead of the sfc
low with MUCAPE of 3000 J/kg or greater already. Based on the 18z
sounding from SGF, a small cap remains in place. Expect TSRA to
develop over the next few hours and move ewd thru the region
during the evening hours. Focus for convection shud shift swd
after Midnight tonight and out of the area by sunrise Thurs. Main
questions for this eve and overnight will be timing. Storms that
do develop will be capable of being severe.

Tilly

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 308 PM CDT Wed May 11 2016

System to exit forecast area by Thursday morning. Could see some
lingering showers and thunderstorms over far southern portions of
forecast area through 18z Thursday. Then dry and cooler with highs
only in the low to mid 70s and lows Thursday night in the mid 40s to
low 50s.

Models continue to show next frontal boundary moving into northern
portions of forecast area by Friday afternoon. Some decent CAPES and
convergence along front, so SPC has placed areas along and north of
I70 in a marginal risk for severe storms Friday afternoon and
evening.

Then front exits region by day break on Saturday with dry wx for
remainder of weekend. Highs will only be in the upper 50s to mid
60s. Some extended models bring next weather system into
southwestern MO by Sunday with some showers/storms developing and
spreading northeast towards forecast area late Sunday and Sunday
night. For now only have slight chance/low end chance pops during
this period. Better chances of showers and thunderstorms Monday
through Wednesday with several waves of activity. Temperatures to
remain at or below normal for this time of year.

Byrd

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 650 PM CDT Wed May 11 2016

Not a lot of change from previous thinking. TSRA likely this
evening, which may be severe. Best chances are for KSTL/KSUS/KCPS,
tho can not be ruled out for KUIN. Believe activity has shifted
east of KCOU. MVFR cigs are expected behind the fnt, tho timing
and exactly how low cigs will be remains uncertain. The cdfnt
will move thru the region, with winds shifting to the W to NW.
Winds will pick up on Thurs to around 12 kts.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 11, 3:34 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT WED MAY 11 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
334 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT. HAIL IN EXCESS
OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH ARE THE
PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY
AFTERNOON AND EVENING ALONG AND NORTH OF INTERSTATE 70. LARGE
HAIL AND DAMAGING WIND ARE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

BYRD

In the hours before

Local storm report, May 11, 8:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             3 E PAYSON              39.82N  91.19W
05/11/2016  M1.50 INCH       ADAMS              IL   BROADCAST MEDIA

            FROM KHQA

&&

KANOFSKY
Local storm report, May 11, 8:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
802 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             3 E PAYSON              39.82N  91.19W
05/11/2016  M1.50 INCH       ADAMS              IL   BROADCAST MEDIA

            FROM KHQA

&&

CORRECTED EVENT TIME

BYRD
Local storm report, May 11, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             UNION                   38.45N  91.01W
05/11/2016  M0.70 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

KELLY
Local storm report, May 11, 8:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     ST. PETERS              38.78N  90.61W
05/11/2016                   ST. CHARLES        MO   TRAINED SPOTTER

            15 FT LONG TREE LIMB DOWN

&&

KANOFSKY
Local storm report, May 11, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     1 NW CHESTERFIELD       38.66N  90.59W
05/11/2016  M53 MPH          ST. LOUIS          MO   STORM CHASER

&&

KANOFSKY
Local storm report, May 11, 8:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
812 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      PARK HILLS              37.85N  90.53W
05/11/2016                   ST. FRANCOIS       MO   PUBLIC

            SEVERAL STREETS FLOODED IN PARK HILLS BETWEEN 7 PM AND
            730 PM.

&&

BYRD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

1.3 hours before the tornado, 270 km from the path. May 12, 2016.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1205 joules per kilogram, CIN -82, lifted condensation level 1636 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 43 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
1984 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

10.7 hours after it, 270 km from the path. May 12, 2016.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -50787, lifted condensation level 1600 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -118 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-50787 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Washington (FYG), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:15 UTC75.266.2140° 8 kt1011.2VCTS
23:35 UTC75.266.2140° 10 kt1011.5
23:55 UTC73.466.2140° 15 kt1011.2VCTS
00:15 UTC73.466.2140° 13 kt171010.2VCTS
00:35 UTC69.864.4330° 36 kt431013.2-TSRA
00:55 UTC64.464.4100° 5 kt241013.9+TSRA
01:15 UTC64.464.4120° 12 kt1013.9TS
01:35 UTC64.464.4140° 9 kt181014.6TS
01:55 UTC64.464.4120° 12 kt1014.2VCTS
02:15 UTC66.264.4110° 7 kt1014.2VCTS
02:35 UTC66.264.40° 0 kt1014.9VCTS
02:55 UTC66.264.4130° 6 kt1014.6VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 75 km away, was scanning. The volume nearest the touchdown began at 01:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:43 UTCHAIL 0.25PotosiWashington, MO
23:05 UTCHAIL 1.25PotosiWashington, MO
23:05 UTCHAIL 110 S St. JamesPhelps, MONICKEL TO QUARTER SIZE HAIL VIA PUBLIC
23:15 UTCHAIL 0.7PotosiWashington, MOAT 911 CALL CENTER JUST NORTH OF POTOSI
23:21 UTCHAIL 12 N PotosiWashington, MOREPORTED BY LAW ENFORCEMENT AT THE 911 CALL CENTER
00:25 UTCHAIL 0.75UnionFranklin, MO
00:25 UTCHAIL 1UnionFranklin, MO
00:31 UTCHAIL 0.56 Se New HavenFranklin, MO
00:35 UTCTSTM WND GST 491 Ssw DutzowWarren, MO
00:48 UTCHAIL 110 N PotosiWashington, MO
00:50 UTCHAIL 14 Nnw Gray SummitFranklin, MOREPORTED IN LABADIE
01:00 UTCHAIL 0.7UnionFranklin, MO
01:08 UTCHAIL 1.53 Se BourbonCrawford, MO
01:10 UTCHAIL 12 S BourbonCrawford, MO
01:15 UTCTORNADO3 Sse BourbonCrawford, MONWS STORM SURVEY CONCLUDED AN EF-2 RATED TORNADO WITH A PATH LENGTH OF AROUND 4.5 MILES AND MAX WIDTH OF 700 YARDS. TORNADO LIFTED AROUND 825 PM.
01:17 UTCHAIL 15 Ssw St. ClairFranklin, MO
01:17 UTCHAIL 1St. ClairFranklin, MO
02:00 UTCTSTM WND DMGRichwoodsWashington, MOTRAILER HOME LOST ROOF
02:13 UTCFLASH FLOODRichwoodsWashington, MOMULTIPLE SWIFT WATER RESCUES IN THE NORTHERN PART OF WASHINGTON COUNTY. LOCATION APPROXIMATE.
02:30 UTCFLASH FLOODRichwoodsWashington, MOHIGHWAY 47 NEAR RICHWOODS IS CLOSED DUE TO WATER OVER THE ROADWAY. MULTIPLE COUNTY ROADS CLOSED IN THE NORTHERN PART OF WASHINGTON COUNTY.
03:03 UTCFUNNEL CLOUDPotosiWashington, MO
03:03 UTCWALL CLOUDPotosiWashington, MO
03:04 UTCFUNNEL CLOUDPotosiWashington, MODEPUTY REPORTS FUNNEL CLOUD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 11, 2016

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 115:02 PM CDTEF1Gibson, IN1.525$5,000
May 115:58 PM CDTEF0Warrick, IN0.120
May 116:34 PM CDTEF0Franklin, IL0.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.